Alert archive / Indiana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 61, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Apr 26, 2017, 6:59 PM EDT for Boone County, Hendricks County, Putnam County, Indiana. It was in force for 31 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 26, 2017, 6:59 PM EDT (22:59 UTC)
- Expired
- Apr 26, 2017, 7:30 PM EDT
- In force
- 31 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Boone County, IN, Hendricks County, IN, Putnam County, IN
The radar
The Indianapolis radar (KIND), 31 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 26, 7:02 PM EDT | TSTM WND GST 60 | Fillmore, IN | |
| Apr 26, 7:02 PM EDT | HAIL 1 | Fillmore, IN | |
| Apr 26, 7:17 PM EDT | HAIL 1 | 2 W Danville, IN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 26, 5:58 PM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 11.0 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1086 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 221 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted.
967
WUUS53 KIND 262259
SVRIND
INC011-063-133-262330-
/O.NEW.KIND.SV.W.0061.170426T2259Z-170426T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
659 PM EDT WED APR 26 2017
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Hendricks County in central Indiana...
South central Boone County in central Indiana...
Central Putnam County in west central Indiana...
* Until 730 PM EDT.
* At 659 PM EDT, a severe thunderstorm was located near Greencastle,
or 24 miles south of Crawfordsville, moving northeast at 50 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Plainfield, Brownsburg, Greencastle, Danville, Avon, Pittsboro,
Cloverdale, Clermont, Clayton, Bainbridge, Fillmore, Coatesville,
North Salem, Lizton, Amo, Stilesville, Carpentersville, Groveland
and Belle Union.
This includes the following highways...
Interstate 70 between mile markers 42 and 44.
Interstate 74 between mile markers 54 and 70.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3987 8672 3987 8670 3988 8669 4001 8643
3983 8632 3974 8633 3960 8662 3960 8665
3958 8666 3952 8679 3975 8695
TIME...MOT...LOC 2259Z 239DEG 43KT 3970 8677
HAIL...<.75IN
WIND...70MPH
$$
CP1 follow-up statement
657
WWUS53 KIND 262322
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
722 PM EDT WED APR 26 2017
INC133-262332-
/O.CAN.KIND.SV.W.0061.000000T0000Z-170426T2330Z/
Putnam IN-
722 PM EDT WED APR 26 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PUTNAM COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until midnight EDT for
central and west central Indiana.
LAT...LON 4001 8643 3984 8633 3974 8633 3970 8659
3985 8669 3987 8669 3987 8670
TIME...MOT...LOC 2322Z 239DEG 43KT 3984 8646
$$
INC011-063-262330-
/O.CON.KIND.SV.W.0061.000000T0000Z-170426T2330Z/
Hendricks IN-Boone IN-
722 PM EDT WED APR 26 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR NORTHERN HENDRICKS AND SOUTH CENTRAL BOONE COUNTIES...
At 722 PM EDT, a severe thunderstorm was located near Brownsburg, or
17 miles west of Indianapolis, moving northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Brownsburg, Danville, Avon, Pittsboro, North Salem and Lizton.
This includes Interstate 74 between mile markers 54 and 69.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 4001 8643 3984 8633 3974 8633 3970 8659
3985 8669 3987 8669 3987 8670
TIME...MOT...LOC 2322Z 239DEG 43KT 3984 8646
HAIL...1.00IN
WIND...60MPH
$$
CPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 4:24 PM EDT, 2 hours 35 minutes earlier.
Area forecast discussion, Apr 26, 4:24 PM EDT, 2 hours 35 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 424 PM EDT Wed Apr 26 2017 .UPDATE... The AVIATION Section has been updated below. && .SYNOPSIS... Issued at 248 PM EDT Wed Apr 26 2017 Several weather systems will affect Indiana now through the weekend with periods of thunderstorms and heavy rain that may produce flooding. Rain amounts will range from 2 to 4 inches from Friday into Monday. After a mild night tonight...temperatures below normal will prevail for the most part, but another warm-up to near 80 will take place Sunday before another cool down to near normal for next week. && .NEAR TERM /Tonight/... Issued at 319 PM EDT Wed Apr 26 2017 Showers and thunderstorms have been progressing steadily northeast ahead of the surface trough across the mid Mississippi valley and will continue that movement across the NW half of our forecast area this evening. During the overnight as the air stabilizes thunderstorms will become more isolated while showers continue ahead of the front. All models have produced similar guidance in these trends and will be followed. Rainfall amounts from a quarter to half inch, especially across western counties should cause no flooding issues. && .SHORT TERM /Thursday through Saturday/... Issued at 248 PM EDT Wed Apr 26 2017 Models have been in fairly good agreement with a blended solution working fairly well. The first weather systems cold front will sweep across Indiana early Thursday bringing and end to the showers with a cloudy and breezy morning. A gradual clearing and settling of winds will take place Thursday afternoon as ridging between weather systems occurs. A calm night follows Thursday night. Friday, the next system begins developing across the southern Plains while high pressure builds east across the Great Lakes. A weak short wave in southwest flow aloft begins to overspread clouds and some showers into our area Friday. More substantial convergence along a surface boundary across our southern counties Friday night will yield a couple surges of heavy rainfall ...initially Friday night across the south that spreads north Saturday as the boundary shifts north. Rainfall totals Friday and Saturday will average above one inch across most of the area...raising stream levels and likely setting the stage for flooding when the final surge of rain and storms comes Sunday and Sunday night. && .LONG TERM (Sunday night through Wednesday)... Issued at 230 PM EDT Wed Apr 26 2017 Confidence is high there for a lot of wet cool weather. Factors affecting Indiana weather are going to be complex next week. However, there is good agreement between different forecasting methods. Highest rain chances will be through Monday but no really dry period is on tap. Expect temperatures to be a few degrees above seasonal into Sunday night, but to 10 degrees below normal afterward. The initialization from Central Region will be used. Likely errors are 3 degrees or less for temperatures, and 10 percent or less for POPs. && .AVIATION /Discussion for the 26/2100Z TAF Update/... Issued at 419 PM EDT Wed Apr 26 2017 UPDATE... No flight category changes at this time. PREVIOUS DISCUSSION... Synopsis...strong low pressure trough and cold front from Wisconsin to Oklahoma today will sweep into Indiana after midnight tonight and across the state early daybreak hours Thursday. VFR to prevail through 271000z then behind cold front IFR decks around 1000 feet through 271800z. Isolated thunderstorms will develop 262200z-2400z and be a threat for 2-3 hours. Afterwards, steadier showers and isolated thunderstorms arrive ahead of cold front after 270600z, departing after 271200z. Winds from the south will be strong and gusty through early evening today. As winds settle down after dark wind shear to become an issue with winds aloft to 45 knots. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && SYNOPSIS...Tucek NEAR TERM...Tucek SHORT TERM...Tucek LONG TERM....JK AVIATION...Tucek/TDUD
Hazardous weather outlook, Apr 26, 6:17 PM EDT, 42 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 617 PM EDT Wed Apr 26 2017 INZ021-029>031-035>049-051>056-060>062-272230- Carroll-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-Tipton- Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-Hendricks- Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-Sullivan- Greene-Monroe- Including the cities of Lafayette, Frankfort, Kokomo, Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute, Shelbyville, and Bloomington 617 PM EDT Wed Apr 26 2017 This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. Outlook: Severe thunderstorms possible this evening. Hazards: Damaging winds, large hail, lightning, brief heavy downpours. Timing: Through midnight. Discussion: An approaching frontal system will trigger showers and thunderstorms this evening, some of which could be strong to severe at times. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Outlook: There are chances for thunderstorms from Friday afternoon through Tuesday. Severe storms will be possible Friday night, with all modes of severe weather possible. Heavy rainfall over the weekend may result in flooding along area rivers and other flood prone areas. Discussion: A very active weekend is expected with multiple rounds of showers and storms thanks to a large area of low pressure that will develop and move through the region. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind INZ028-057-063>065-067>072-272230- Warren-Rush-Brown-Bartholomew-Decatur-Knox-Daviess-Martin-Lawrence- Jackson-Jennings- Including the cities of Columbus, Vincennes, Bedford, and Seymour 617 PM EDT Wed Apr 26 2017 This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. Outlook: Thunderstorms possible this evening. Hazards: Lightning, brief heavy downpours, small hail, gusty winds. Timing: Through midnight. Discussion: An approaching frontal system will bring a chance for thunderstorms to the area. Widespread severe storms are not expected, although an isolated strong storm cannot be ruled out. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Outlook: There are chances for thunderstorms from Friday afternoon through Tuesday. Severe storms will be possible Friday night, with all modes of severe weather possible. Heavy rainfall over the weekend may result in flooding along area rivers and other flood prone areas. Discussion: A very active weekend is expected with multiple rounds of showers and storms thanks to a large area of low pressure that will develop and move through the region. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Special weather statement, Apr 26, 5:25 PM EDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
525 PM EDT WED APR 26 2017
INZ043-044-051-052-060-262200-
Clay IN-Parke IN-Vermillion IN-Vigo IN-Sullivan IN-
525 PM EDT WED APR 26 2017
...SIGNIFICANT WEATHER ADVISORY FOR VIGO...NORTHWESTERN SULLIVAN...
NORTHWESTERN CLAY...SOUTHERN PARKE AND SOUTHERN VERMILLION COUNTIES
UNTIL 600 PM EDT...
At 524 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles east of West Union, or 15 miles southeast of Marshall, moving
northeast at 55 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Terre Haute, Brazil, Clinton, West Terre Haute, Fairview Park,
Shelburn, Prairieton, Prairie Creek, Farmersburg, Seelyville,
Fairbanks, Rosedale, Staunton, Carbon, Universal, Riley, Fontanet,
Shepardsville, Bridgeton and Cory.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3918 8762 3920 8759 3922 8757 3924 8758
3925 8757 3926 8758 3925 8759 3926 8760
3933 8759 3935 8753 3960 8753 3970 8751
3968 8703 3926 8727 3908 8747 3916 8763
TIME...MOT...LOC 2124Z 207DEG 58KT 3922 8752
CPSpecial weather statement, Apr 26, 5:31 PM EDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
531 PM EDT WED APR 26 2017
INZ045-046-053-054-262215-
Owen IN-Morgan IN-Putnam IN-Hendricks IN-
531 PM EDT WED APR 26 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORGAN...
HENDRICKS...NORTHEASTERN OWEN AND EASTERN PUTNAM COUNTIES UNTIL 615
PM EDT...
At 531 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Spencer, or 24 miles northwest of Bloomington, moving
northeast at 55 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Brownsburg, Greencastle, Danville, Avon, Pittsboro, Cloverdale,
Clayton, Bainbridge, Fillmore, Coatesville, North Salem, Amo,
Stilesville, Quincy, Groveland, Belle Union, Little Point, Eminence,
Cagles Mill Lake and Devore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3944 8694 3987 8677 3987 8670 3990 8669
3984 8633 3930 8676 3936 8694
TIME...MOT...LOC 2131Z 203DEG 50KT 3944 8681
CPLocal storm report, Apr 26, 6:25 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
625 PM EDT WED APR 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0559 PM HAIL 1 WSW BRAZIL 39.52N 87.14W
04/26/2017 E1.00 INCH CLAY IN AMATEUR RADIO
&&
MRDLocal storm report, Apr 26, 6:36 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
636 PM EDT WED APR 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0611 PM TSTM WND GST 3 N FARMERSBURG 39.30N 87.38W
04/26/2017 E60 MPH VIGO IN PUBLIC
POWER WAS KNOCKED OUT AT A GAS STATION. TRASH CANS WERE
SENT FLYING ACROSS THE LOT.
&&
MRDLocal storm report, Apr 26, 6:58 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
658 PM EDT WED APR 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0656 PM HAIL 2 NW JAMESTOWN 39.95N 86.66W
04/26/2017 E1.25 INCH BOONE IN PUBLIC
&&
KHThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 26, 5:25 PM EDT | Special Weather Statement | IND | Vigo | 35 min |
| Apr 26, 5:31 PM EDT | Special Weather Statement | IND | Hendricks | 44 min |
| Apr 26, 5:46 PM EDT | Severe Thunderstorm Warning | IND | Clay, Parke, Vigo | 29 min |
| Apr 26, 5:55 PM EDT | Severe Thunderstorm Warning | IND | Parke, Sullivan, Vermillion, Vigo | 35 min |
| Apr 26, 6:24 PM EDT | Severe Thunderstorm Warning | IND | Clay, Owen, Parke, Putnam, Vermillion, Vigo | 36 min |
| Apr 26, 6:45 PM EDT | Tornado Warning | IND | Morgan, Owen, Putnam | 20 min |
| Apr 26, 6:53 PM EDT | Severe Thunderstorm Warning | IND | Boone, Clinton, Montgomery | 37 min |
| Apr 26, 7:18 PM EDT | Severe Thunderstorm Warning | IND | Boone, Clinton, Howard, Tipton | 42 min |
| Apr 26, 7:25 PM EDT | Severe Thunderstorm Warning | IND | Boone, Hamilton, Hendricks, Marion | 35 min |
| Apr 26, 7:49 PM EDT | Severe Thunderstorm Warning | IND | Howard, Tipton | 26 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.